Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 1, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jan 15, 2019, 3:33 PM MST for Maricopa County, Arizona. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 15, 2019, 3:33 PM MST (22:33 UTC)
- Expired
- Jan 15, 2019, 7:30 PM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 151 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 15, 5:36 PM MST | FLASH FLOOD | 9 Nne Centennial, AZ | **DELAYED REPORT** WATER FLOWING ACROSS EAGLE EYE ROAD WHERE TIGER WASH CROSSES. INFO BASED ON MARICOPA COUNTY FLOOD CONTROL STREAM GAGE LOCATED UPSTREAM OF ROAD CROSSING. ALARM STAGE EXCEEDED AT STREAM GAGE WITH KNOWN IMPACTS TO DOWNSTREAM ROAD. STREAM GAGE R |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 123 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 10.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 359 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
627 WGUS55 KPSR 152233 FFWPSR AZC013-160230- /O.NEW.KPSR.FF.W.0001.190115T2233Z-190116T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Phoenix AZ 333 PM MST TUE JAN 15 2019 The National Weather Service in Phoenix has issued a * Flash Flood Warning for... Maricopa County in south central Arizona... * Until 730 PM MST. * At 331 PM MST, gauge reports indicated heavy rain falling across the warned area. Up to one inch of rain has already fallen. Flash flooding is expected to begin shortly within Tiger Wash. * Flash flooding will remain over mainly rural areas of northwestern Maricopa County, affecting Tiger Wash. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3389 11310 3359 11317 3360 11330 3386 11332 $$ Rogers
3 follow-up statements
820 WGUS75 KPSR 152351 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 451 PM MST TUE JAN 15 2019 AZC013-160230- /O.CON.KPSR.FF.W.0001.000000T0000Z-190116T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Maricopa AZ- 451 PM MST TUE JAN 15 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR MARICOPA COUNTY... At 450 PM MST, gauge reports indicated moderate was falling over the warned area, primarily affecting Tiger Wash. Up to one inch of rain has already fallen. Flash flooding is expected to begin shortly or already occurring in Tiger Wash and along Eagle Eye Road. Flash flooding will remain in Tiger Wash and affect mainly rural areas of Maricopa County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3389 11310 3359 11317 3360 11330 3386 11332 $$ Rogers
275 WGUS75 KPSR 160116 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 616 PM MST TUE JAN 15 2019 AZC013-160230- /O.CON.KPSR.FF.W.0001.000000T0000Z-190116T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Maricopa AZ- 616 PM MST TUE JAN 15 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR MARICOPA COUNTY... At 615 PM MST, gauge reports indicated a prolonged period of rain has fallen over the warned area. Flash flooding is likely ongoing within Tiger Wash, and potentially affecting Eagle Eye Road. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3389 11310 3359 11317 3360 11330 3386 11332 $$ Rogers
757 WGUS75 KPSR 160222 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 722 PM MST TUE JAN 15 2019 AZC013-160231- /O.EXP.KPSR.FF.W.0001.000000T0000Z-190116T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Maricopa AZ- 722 PM MST TUE JAN 15 2019 ...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 730 PM MST... The heavy rain has ended. Flash flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3389 11310 3359 11317 3360 11330 3386 11332 $$ Rogers
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jan 15, 2:30 PM MST, 1 hour 3 minutes earlier.
Area forecast discussion, Jan 15, 2:30 PM MST, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 230 PM MST Tue Jan 15 2019 .SYNOPSIS... Scattered to widespread showers will continue to expand east into the lower deserts of Arizona today as an upper level disturbance moves through the region. Rain chances will gradually taper off this evening and overnight across the lower deserts. A brief period of dry weather and decreasing clouds is expected on Wednesday before another disturbance pushes through the region Thursday night into Friday bringing another slight chance of showers. Clearing skies and high pressure will follow behind this system for the weekend as high temperatures generally remain within a few degrees of normal. && .DISCUSSION... Widespread showers continue to stream northeast over La Paz, Yuma, and Maricopa Counties ahead of a secondary shortwave that is pushing through central Arizona right now. Deep moisture with precipitable water values near and exceeding one inch interacting with ample dynamic lifting due to PVA aloft and low-level isentropic ascent is continuing to sustain these showers. Hourly rainfall amounts are generally remaining below a quarter inch with a few spots observing up to a half inch. Several locations along the La Paz County border with Maricopa and Yavapai Counties have received 1.5 to 2.0 inches of rain over the past 24 hours, but the lower rain rates have only allowed for minor flooding issues so far handled by advisories. The orientation of the best SSW-to-NNE- oriented isentropic ascent currently over western and central Arizona will gradually slide east during the afternoon and early evening hours. Additional average rainfall amounts of around a quarter inch are expected for the Phoenix metro with higher amounts of around a half inch for northern Maricopa County and lower amounts closer to a tenth of an inch for northern Pinal and southern Gila Counties. The convective nature of these showers will support isolated amounts up to an inch, with the best chances for those in northern Maricopa County where the isentropic ascent will be best aligned with terrain. Model soundings continue to show some marginal instability capable of generating very isolated thunderstorm activity, so we have retained the mention of that in the grids primarily for western Maricopa County later this afternoon and evening. All in all, a healthy soaking for the region today with only minor advisory-level flood impacts expected. Activity should start to dwindle down after 8 PM, with skies gradually clearing from west to east. Areas that got a good soaking today and that will clear up a good amount tonight, primarily northern and western Maricopa County westward, will have a chance to see patchy fog in the early morning hours. A brief period of drier weather and decreasing cloudiness is expected tomorrow. High temperatures will be a bit warmer than observed today, thanks to more sunshine, with highs rising into the mid to upper 60s. Another disturbance will move in from the northwest Thursday night into Friday and bring another slight chance of showers to the region. As that system digs to the east and southeast of the region expect some breezy conditions to develop as cooler air filters in from the northeast. This pattern will bring some cooler nights to the valley over the weekend, with higher elevations to our east in southern Gila county forecast to get low temperatures near freezing and sub freezing during the weekend and early next week. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Light to moderate rain is expected to push into the metro early this afternoon. As this happens, CIGs will likely drop to around 3-4 kft AGL with FEW to SCT as low as 2 kft. Model soundings show some modest instability developing over Phoenix this afternoon, which may support few isolated thunderstorms, primarily between 22Z-3Z, but confidence is low. Winds will persist around 7-12 kts out of the S- SE before switching westerly with the arrival of the rain, upon which may also see a few isolated gusts up to 15 kts. Shower coverage should decrease across the area by 03Z before moving out later tonight. CIGs drop a little further to around 2-3 kft AGL, with SCT ceilings down to around 1 kft, and winds shift back easterly at 5 kts or less. Conditions improve after sunrise Wednesday, with scattered cumulus bases around 3 kft by midday. Southeast California/Southwest Arizona including KIPL and KBLH: Radar shows the heaviest rain is now moving out of SE CA. Some light rain or drizzle may still persist for the next few hours with CIGs around 4-5 kft, falling briefly into MVFR and IFR conditions with any additional rain. Sky conditions should improve by late this afternoon with some dry air advection from the SW. Leaving only FEW to SCT clouds around 6-8 kft. Winds will be light and variable through tonight. After the rainfall from today, conditions Wednesday morning may support the development of some patchy fog with enough radiational cooling and the light winds, especially in Imperial Valley. Light winds persist through the day Wednesday with scattered high clouds and possibly some cumulus over ridgetops. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Thursday through Monday: There are no major fire weather concerns for this time, although the area will undergo a slight drying trend through the upcoming weekend lasting into next week. However, minimum RH values will remain above critical thresholds. Somewhat breezy conditions are expected during the weekend, especially for in the higher terrain and ridgetops. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Hernandez/Hopper AVIATION...Benedict FIRE WEATHER...Deems
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 15, 6:26 AM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Jan 15, 9:24 AM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 4 hr |
| Jan 15, 10:02 AM MST | Areal Flood Advisory | PSR | La Paz, Yuma | 4 hr |
| Jan 15, 12:57 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Jan 15, 1:04 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa | 4 hr |
| Jan 15, 2:28 PM MST | Areal Flood Advisory | PSR | Maricopa | 4 hr |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.